Alert archive / Texas / Flash Flood Warnings in 2014
Flash Flood Warning 55, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 12, 2014, 3:44 PM CDT for Culberson County, Loving County, Reeves County, Texas; Eddy County, New Mexico. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 12, 2014, 3:44 PM CDT (20:44 UTC)
- Expired
- Sep 12, 2014, 7:45 PM CDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Eddy County, NM, Culberson County, TX, Loving County, TX, Reeves County, TX
The radar
The Holloman AFB radar (KHDX), 186 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 12, 7:00 PM CDT | FLASH FLOOD | 15 Sw Carlsbad, NM | DARK CANYON RD AND CR 408 CLOSED DUE TO ESTIMATED 5 FT OF WATER OVER ROAD AT JUNIPER DRAW. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 196 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 493 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
667 WGUS54 KMAF 122044 FFWMAF NMC015-TXC109-301-389-130045- /O.NEW.KMAF.FF.W.0055.140912T2044Z-140913T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 244 PM MDT FRI SEP 12 2014 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... EXTREME NORTHWESTERN LOVING COUNTY IN WEST TEXAS... NORTHWESTERN REEVES COUNTY IN SOUTHWEST TEXAS... NORTHEASTERN CULBERSON COUNTY IN SOUTHWEST TEXAS... EDDY COUNTY IN SOUTHEAST NEW MEXICO... * UNTIL 645 PM MDT/745 PM CDT/ * AT 238 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AND LOCAL REPORTS INDICATE FLASH FLOODING ACROSS MUCH OF EDDY COUNTY. BASED ON RADAR ESTIMATES VERY HEAVY RAIN HAS ALSO FALLEN ACROSS NORTHERN CULBERSON COUNTY AND FLOODING IS EXPECTED. THE HEAVIEST RAINFALL WAS FROM A THUNDERSTORM 7 MILES SOUTHWEST OF MALAGA...OR 15 MILES SOUTH OF CARLSBAD...MOVING NORTH AT 10 MPH. * THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING LOCATIONS... ARTESIA... OTIS... CARLSBAD... PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3295 10471 3296 10383 3115 10398 3151 10455 $$
1 follow-up statement
560 WGUS74 KMAF 130020 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 620 PM MDT FRI SEP 12 2014 NMC015-TXC109-301-389-130045- /O.CON.KMAF.FF.W.0055.000000T0000Z-140913T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LOVING-REEVES-CULBERSON-EDDY- 620 PM MDT FRI SEP 12 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT/745 PM CDT/ FOR EDDY...NORTHEASTERN CULBERSON...NORTHWESTERN REEVES AND EXTREME NORTHWESTERN LOVING COUNTIES... AT 616 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED DARK CANYON ROAD CR 408 WAS CLOSED DUE TO FLOODING. ADDITIONAL RAINFALL IS POSSIBLE TONIGHT. THE THUNDERSTORM PRODUCING VERY HEAVY RAIN WILL AFFECT THE FOLLOWING LOCATIONS...LOCO HILLS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. && LAT...LON 3295 10471 3296 10383 3115 10398 3151 10455 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 2:30 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Sep 12, 2:30 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT Fri Sep 12 2014
.DISCUSSION...
Flooding/Flash flooding event continues with heaviest rain having
fallen across SE NM/Andrews Co.. Rich moisture (PWs around 1.75"),
cold front, and shrtwv trof to w within weak steering flow, and
within a mid level theta-e ridge are all supporting anomalous
precip amounts. It looks like precip will slowly wane into the
evening as more stable post-frontal conditions move in as low
level winds turn ne verses a more moist se wind. Opted to make
some changes to the flash flood watch. The far eastern 1/3 of the
watch will now expire at 01Z while the remainder will go thru 12Z
Sat.
Precip chances will continue to decrease Sat as mid level weakness
fills and as mid level ridging will be more prominent with
drier/more stable surface conditions. Clouds and residual moisture
combined with surface ridging will make for another unseasonably
cool day Sat. After the windy conditions of today there will be
much less wind Sat. Light precip is possible across the w and s
due mainly to warm air advection with se 85h winds. Focus then
turns to the upper low that has moved inland s of Brownsville as
it and assocd shrtwv trof/s are kicked out from it and as theta-e
ridge moves in. As such there will be an increase in PoPs again
starting Sunday across the Lower Trans Pecos/srn PB, only chance
PoPs look appropriate as GFS/ECMWF are farther e with shrtwv trof.
Temps will trend back up, but probably still below normal. Monday
there are some indications that mid level moisture tap will be
available for the Big Bend region as Tropical Storm Odile moves
near Baja along with minor shrtwv trof/s in sly flow. There's
little confidence now on our part though so we won't make a bigger
commitment just yet. There is uncertainty with cold front too on
Monday with ECMWF/Canadian much farther s, but it's at least worth
slght chc/chc PoPs. Broad mid level ridging seems to be the
consensus Tue/Wed with moisture sort of trapped within ridge and
low order PoPs with diurnal heating cycle are appropriate. Ridge
builds further Thur and moisture slowly decreases and will reflect
this trend. Even out at Friday of next week there is good agreement
that a trof will approach and that the mid level ridge is pushed s
with low levels warming per drier wly flow.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 51 64 57 74 / 60 20 0 10
BIG SPRING TX 53 64 61 78 / 50 10 0 10
CARLSBAD NM 54 67 56 77 / 60 20 0 20
DRYDEN TX 67 71 64 84 / 60 50 20 20
FORT STOCKTON TX 54 68 59 79 / 60 30 10 20
GUADALUPE PASS TX 46 60 51 68 / 60 20 0 20
HOBBS NM 51 63 56 73 / 60 20 0 10
MARFA TX 53 64 52 74 / 70 30 10 30
MIDLAND INTL AIRPORT TX 53 65 59 78 / 50 20 10 10
ODESSA TX 52 66 58 78 / 50 20 10 10
WINK TX 56 69 58 80 / 70 20 0 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through late tonight FOR THE FOLLOWING ZONES...
Central Lea County...Eddy County Plains...Guadalupe
Mountains of Eddy County...Northern Lea County...Southern
Lea County.
TX...HIGH WIND WARNING from 6 PM this evening to 6 AM MDT Saturday
FOR THE FOLLOWING ZONES... Guadalupe Mountains.
FLASH FLOOD WATCH through Saturday morning FOR THE FOLLOWING
ZONES... Andrews...Davis/Apache Mountains Area...Dawson...
Gaines...Guadalupe Mountains...Loving...Martin...Reeves
County and Upper Trans Pecos...Van Horn and Highway 54
Corridor...Ward...Winkler.
FLASH FLOOD WATCH until 8 PM CDT this evening FOR THE FOLLOWING
ZONES... Borden...Crane...Ector...Howard...Midland...
Pecos...Upton.
&&
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, Sep 12, 3:13 PM CDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 313 PM CDT FRI SEP 12 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-132015- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 313 PM CDT FRI SEP 12 2014 /213 PM MDT FRI SEP 12 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT * FLASH FLOOD WATCH IN EFFECT THROUGH 8 PM TONIGHT FOR BORDEN... HOWARD...MIDLAND...ODESSA...CRANE...AND PECOS COUNTIES OF WEST TEXAS. * FLASH FLOOD WATCH IN EFFECT THROUGH 7 AM SATURDAY MORNING FOR INCLUDING THE FOLLOWING AREAS...IN SOUTHEAST NEW MEXICO... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY AND SOUTHERN LEA COUNTY. IN TEXAS...ANDREWS...DAVIS/APACHE MOUNTAINS AREA...DAWSON... GAINES...GUADALUPE MOUNTAINS...LOVING...MARTIN...REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR... WARD AND WINKLER. THE COMBINATION OF ABUNDANT MOISTURE FROM THE SUBTROPICAL PACIFIC... UPPER LEVEL DISTURBANCES...AND SEVERAL FRONTAL BOUNDARIES HAVE RESULTED IN SIGNIFICANT RAINFALL OVER MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. ISOLATED AREAS OF SOUTHEASTERN NEW MEXICO AND WEST TEXAS RECEIVED OVER FIVE INCHES OF RAIN THUS FAR...AND AN ADDITIONAL ONE TO TWO INCHES...WITH ISOLATED AMOUNTS OVER THREE INCHES...ARE FORECAST OVERNIGHT. THE HEAVIEST RAINS ARE FORECAST FROM SOUTHEASTERN NEW MEXICO AND THE WESTERN PERMIAN BASIN SOUTH ACROSS THE UPPER TRANS PECOS AND DAVIS MOUNTAINS OF WEST TEXAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Sep 12, 2:12 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
212 PM CDT FRI SEP 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLASH FLOOD 2 N ARTESIA 32.88N 104.43W
09/12/2014 EDDY NM TRAINED SPOTTER
A STORM SPOTTER REPORTED ONE FOOT OF WATER RUNNING OVER
U.S. 285 JUST NORTH OF ARTESIA.
&&
70Local storm report, Sep 12, 2:26 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
226 PM CDT FRI SEP 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLASH FLOOD ARTESIA 32.85N 104.43W
09/12/2014 EDDY NM TRAINED SPOTTER
TRAINED SPOTTER REPORTED CURB-TO-CURB STREET FLOODING IN
THE CITY OF ARTESIA. NORTH 1ST STREET IN ARTESIA FLOODED.
&&
70Local storm report, Sep 12, 2:41 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
241 PM CDT FRI SEP 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLASH FLOOD 10 WNW ANDREWS 32.38N 102.71W
09/12/2014 ANDREWS TX DEPT OF HIGHWAYS
TXDOT REPORTS THAT AN 8 MILE STRETCH OF SH 176 FROM
COUNTY ROAD SW 2001 TO SH 176 IS CLOSED DUE TO FLOODING.
TRAFFIC IS BEING DETOURED AROUND FLOODED STRETCH OF ROAD.
&&
70Local storm report, Sep 12, 2:45 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT FRI SEP 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM FLASH FLOOD ANDREWS 32.32N 102.55W
09/12/2014 ANDREWS TX COUNTY OFFICIAL
COUNTY JUDGE REPORTED NUMEROUS FLOODED ROADS IN THE CITY
OF ANDREWS.
&&
70Local storm report, Sep 12, 3:31 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
331 PM CDT FRI SEP 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM FLASH FLOOD 12 S CARLSBAD 32.23N 104.24W
09/12/2014 EDDY NM COUNTY OFFICIAL
EDDY COUNTY COMMISSIONER REPORTED THAT NUMEROUS ROADS ARE
CLOSED IN EDDY COUNTY.
&&
MSCHULDTLocal storm report, Sep 12, 3:33 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
333 PM CDT FRI SEP 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM FLASH FLOOD ARTESIA 32.85N 104.43W
09/12/2014 EDDY NM STORM CHASER
20TH AND 13TH STREETS IN ARTESIA ARE REPORTED TO BE
FLOODED WITH WATER OVER THE CURBS.
&&
MSCHULDTThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 8:22 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| Sep 11, 10:20 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Sep 11, 10:32 PM CDT | Areal Flood Advisory | MAF | Andrews | 3 hr |
| Sep 11, 11:12 PM CDT | Flash Flood Warning | MAF | Andrews, Gaines | 3 hr |
| Sep 12, 1:12 AM CDT | Flash Flood Warning | MAF | Andrews, Dawson, Gaines, Martin | 3 hr |
| Sep 12, 2:19 AM CDT | Flash Flood Warning | MAF | Andrews, Gaines | 3 hr |
| Sep 12, 2:37 AM CDT | Areal Flood Advisory | MAF | Midland | 3 hr |
| Sep 12, 3:42 AM CDT | Areal Flood Advisory | MAF | Borden, Dawson, Howard, Martin, Mitchell, Scurry | 3 hr |
| Sep 12, 3:53 AM CDT | High Wind Warning | MAF | 30 hr | |
| Sep 12, 4:11 AM CDT | Flash Flood Warning | MAF | Borden, Dawson, Howard, Mitchell, Scurry | 3 hr |
| Sep 12, 6:26 AM CDT | Areal Flood Advisory | MAF | Andrews | 3 hr |
| Sep 12, 6:44 AM CDT | Flash Flood Warning | MAF | Andrews, Dawson, Gaines, Martin | 3 hr |
| Sep 12, 7:10 AM CDT | Flash Flood Warning | MAF | Scurry | 3 hr |
| Sep 12, 8:23 AM CDT | Flash Flood Warning | MAF | Andrews, Dawson, Gaines | 3 hr |
| Sep 12, 8:29 AM CDT | Flash Flood Warning | MAF | Dawson, Martin | 3 hr |
| Sep 12, 9:54 AM CDT | Areal Flood Advisory | MAF | Andrews, Dawson, Gaines, Martin | 3 hr |
| Sep 12, 10:20 AM CDT | Flash Flood Warning | MAF | Culberson | 3 hr |
| Sep 12, 10:44 AM CDT | River Flood Warning | MAF | Brewster | 16 hr |
| Sep 12, 10:49 AM CDT | Flash Flood Warning | MAF | Andrews, Gaines | 3 hr |
| Sep 12, 11:47 AM CDT | Flash Flood Warning | MAF | Andrews, Gaines | 4 hr |
| Sep 12, 1:17 PM CDT | Flash Flood Warning | MAF | Culberson | 4 hr |
| Sep 12, 1:53 PM CDT | Flash Flood Warning | MAF | Andrews, Dawson, Gaines, Martin, Winkler | 5 hr |
| Sep 12, 2:50 PM CDT | Areal Flood Advisory | MAF | Midland | 115 min |
| Sep 12, 4:26 PM CDT | Flash Flood Warning | MAF | Brewster, Jeff Davis, Pecos, Reeves | 4 hr |
| Sep 12, 5:32 PM CDT | Special Weather Statement | MAF | Brewster | 28 min |
| Sep 12, 6:01 PM CDT | Areal Flood Advisory | MAF | Loving, Reeves, Ward, Winkler | 3 hr |
| Sep 12, 6:02 PM CDT | Special Weather Statement | MAF | Brewster | 28 min |
| Sep 11, 7:46 PM CDT | Special Weather Statement | MAF | Lea | 44 min |
| Sep 12, 12:02 AM CDT | Flash Flood Warning | MAF | Eddy, Lea | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2014Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.